Editorials

Amiodarone pulmonary toxicity

BMJ 1997; 314 doi: https://doi.org/10.1136/bmj.314.7081.619 (Published 01 March 1997) Cite this as: BMJ 1997;314:619

Dose and duration of treatment are not the only determinants of toxicity

  1. Gillian A J Jessurun, University cardiologista,
  2. Harry J G M Crijns, University cardiologista
  1. aUniversity Hospital Groningen, Department of Cardiology, Thoraxcenter Hanzeplein 1, 9700 RB Groningen, Netherlands

    Amiodarone is an effective antiarrhythmic drug that was originally developed as an antianginal agent because of its vasodilator actions. Nowadays it is mostly used to treat patients with severe cardiomyopathy or coronary artery disease complicated by disturbances in the supraventricular or ventricular rhythm.1 2 The therapeutic value of amiodarone is undisputed, but some doctors are reluctant to prescribe it because of its many side effects. These include impairment of liver and thyroid function and, rarely, damage to the lungs.3 To avoid these hazardous adverse effects the recommended maintenance dose of amiodarone has recently been reduced to 200 mg a day.4

    The clinical features of amiodarone pulmonary toxicity may not be recognised immediately, and even when suspected the diagnosis is often difficult to establish in patients with cardiomyopathy or serious coronary artery disease who present with non-specific symptoms and findings. The differential diagnosis may include cardiac failure, pneumonia, and pulmonary embolism. Suspicion should be heightened in patients whose daily dose of amiodarone has been more than 400 mg for more than two months or in whom a low dose has been given for more than two years.5 However, we would stress that “amiodarone lung” may also appear during treatment at …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe